Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 78, NWS Baltimore/Washington

September 10, 2015Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 10, 2015, 7:15 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2015, 7:15 PM EDT (23:15 UTC)
Expired
Sep 10, 2015, 10:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:30 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 10, 3:30 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU SEP 10 2015

.SYNOPSIS...
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE MIDDLE ATLANTIC REGION
ON FRIDAY. ANOTHER LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN
APPALACHIANS FRIDAY NIGHT AND MOVE NORTHEAST ACROSS OUR AREA ON
SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE WILL BUILD BACK IN
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CDFNT IS CURRENTLY CROSSING THE FCST AREA AND SHOULD
PUSH SOUTH OF THE AREA BY 00Z TONIGHT. LINE OF HEAVY SHOWERS AND T-
STORMS EXTENDS FROM SOUTHEAST PA INTO ANNAPOLIS AND IS MOVING TO THE
EAST ABOUT 12 KTS. RISK OF HEAVY RAINFALL AND FLASH FLOODING WILL
EXIST FOR A COUPLE OF MORE HOURS OVER FAR NORTHEAST MD BUT LIGHT
SHOWERS WILL LIKELY PERSIST THROUGH THE EVENING AROUND THE URBAN
CORRIDOR THEN TAPER OFF WITH LOW CLOUDS AND POSSIBLE FOG DEVELOPING
OVER WESTERN AREAS WHERE SOME CLEARING IS EXPECTED.

NICE DAY ON TAP FRI WITH PLENTY OF SUNSHINE AND LOW HUMIDITY ON NW
WINDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL TROUGH AND FRONTAL BOUNDARY WILL APPROACH THE MIDDLE
ATLANTIC REGION FRIDAY NIGHT AND PUSH THROUGH THE REGION SATURDAY
NIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY DEVELOP FIRST
ACROSS WESTERN SECTIONS LATE FRIDAY NIGHT THEN SPREADING EAST
ACROSS THE REMAINDER OF THE FORECAST AREA ON SATURDAY. THE BULK OF
THE ACTIVITY SHOULD BE DONE BY SATURDAY EVENING/NIGHT BUT A FEW
SHOWERS COULD LINGER INTO SUNDAY WITH THE UPPER CUTOFF LOW/TROUGH
TO THE WEST. AFTERNOON HIGH TEMPERATURES IN THE UPPER 70S TO THE
LOWER 80S ARE EXPECTED SATURDAY...COOLER ON SUNDAY WITH HIGHS IN
THE UPPER 60S WEST TO THE MIDDLE 70S EAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GFS DEVELOPS UPPER LEVEL CUT-OFF LOW OVER THE REGION SUNDAY NIGHT
AND MOVES THROUGH TO THE NORTHEAST MONDAY. HIGH PRESSURE RIDGING
WILL BUILD OVER THE AREA ON TUESDAY AND REMAIN IN PLACE THROUGH
THE END OF THE PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD MVFR CIGS IN -RA THIS AFERNOON AND EARLY THIS
EVENING POSSIBLY DROPPING INTO THE IFR CATEGORY FOR 2-4 HR PERIOD
TONIGHT. RISK OF THUNDER ONLY AT KMTN FOR ANOTHER HOUR OR TWO. FOG
DEVELOPMENT LIKELY AT KMRB AND KCHO WHERE SOME RAIN FELL AND SKIES
EXPECTED TO CLEAR OUT TONIGHT. VFR EXPECTED FRI.

MOSTLY VFR TO START FRIDAY NIGHT BUT SHOWERS AND A FEW
THUNDERSTORMS WILL IMPACT THE TERMINALS ON SATURDAY. MOSTLY VFR
RETURNS ON SUNDAY AND REMAINS IN PLACE THROUGH TUESDAY.

&&

.MARINE...
WINDS EXPECTED TO INCREASE THIS EVENING ASSOCIATED WITH A
PRESSURE SURGE. SMALL CRAFT ADVZY IN EFFECT FROM 03Z THROUGH 18Z FRI.

WINDS COULD APPROACH SCA LATER SATURDAY BUT REMAIN BELOW SCA
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 9 AM EDT
     FRIDAY FOR ANZ530>534-537-539>541-543.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 3 AM EDT
     FRIDAY FOR ANZ538-542.

&&

SYNOPSIS...KRW
NEAR TERM...LFR
SHORT TERM...KRW
LONG TERM...CEM
AVIATION...LFR/KRW
MARINE...LFR/KRW
Hazardous weather outlook, Sep 10, 5:13 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT THU SEP 10 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
513 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE EARLY THIS EVENING ACROSS
CENTRAL VIRGINIA. WHILE IT HAS BEEN VERY DRY OF LATE...A SMALL
RISK EXISTS FOR LOCALIZED FLASH FLOODING...PARTICULARLY IN URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 10, 3:55 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     FLASH FLOOD      1 SE HAMPTON            39.41N  76.56W
09/10/2015                   BALTIMORE          MD   OTHER FEDERAL

            THE GAUGE AT GLEN ARM ON MINEBANK RUN REACHED A FLOOD
            STAGE OF 8 FEET.

&&

EVENT NUMBER LWX1500894

HAS
Local storm report, Sep 10, 3:59 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      1 NW EASTPORT           38.98N  76.49W
09/10/2015                   ANNE ARUNDEL       MD   LAW ENFORCEMENT

            MAIN STREET AND COMPROMISE STREET CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1500895

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:02 PM EDTSpecial Marine WarningLWX88 min
Sep 9, 10:23 PM EDTSmall Craft AdvisoryLWX36 hr
Sep 10, 2:02 PM EDTSpecial Marine WarningLWX88 min
Sep 10, 2:08 PM EDTSpecial Marine WarningLWX2 hr
Sep 10, 2:46 PM EDTSpecial Marine WarningLWX119 min
Sep 9, 9:08 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's38 min
Sep 10, 2:15 PM EDTFlash Flood WarningLWXBaltimore3 hr
Sep 10, 2:37 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Sep 10, 3:07 PM EDTFlash Flood WarningLWXAnne Arundel3 hr

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.